Vomit looks like coffee grounds after drinking alcohol
Originally Published: February 22, 2013
A few months ago I went to a party, without having eaten anything for quite some time, and ended up drinking a beer and a vodka. Soon after, I started retching and vomiting what looked like coffee grounds, for hours. As of today, I haven't felt anything out of common with me, but I'm still worried if it's something serious. I haven't vomited since that day, so maybe it was just the mixture of alcohol, empty stomach, and smoking? Oh, and I also take antipsychotics and antidepressants.
If you had not eaten anything then the likely culprit for your strange looking puke is gastrointestinal (GI) bleeding. Vomiting blood is a common symptom that may indicate bleeding in the upper GI tract (UGIB). Vomit that resembles coffee grounds usually means that blood has been oxidized by acid in the stomach so that the iron in the blood turns black, and is a sign that bleeding is either in a small quantity or has stopped. Vomiting red blood usually means the bleeding is recent or more severe. A slightly less concerning cause can be a nosebleed where your blood runs backward down the throat and into the stomach.
In most cases, UGIB is caused by gastric ulcers (break in tissues lining the stomach), a Mallory-Weiss Tear (tears in the esophagus), neoplasms (a tumor or growth), or liver disease. Aspirin or NSAIDs (non-steroidal anti-inflammatory drugs) can also partially cause or contribute to the worsening of UGIB. Many cases of UGIB resolve themselves without treatment, but others can be serious and may even result in death. Because blood in one’s vomit can range from relatively insignificant to life threatening, it’s best to seek medical attention to make a determination. A typical procedure for handling a patient with blood in her/his vomit is to use an endoscopy to diagnose the cause of bleeding, with surgery required in some cases.
However, since your case seems isolated and time has passed, it’s probably not worth making a visit an emergency room now. You say you haven’t had any symptoms since, so chances are you don’t need to still be worried. But drinking alcohol on an empty stomach and mixing with different medications is not ideal and vomit that appears to look like coffee grounds should be treated urgently if it happens again. For peace of mind, you may still want to follow up with your primary health care provider, just as a routine precaution. Columbia students on the Morningside campus can make an appointment with Medical Services using Open Communicator or by calling 212-854-2284 and students at the Medical Center campus can make an appointment with Student Health or by calling 212-305-3400.
Since you asked, mixing alcohol with antipsychotic medication and antidepressants often results in an amplified response to the alcohol, i.e., one drink may feel like a few more. Combining that with an empty stomach and smoking cigarettes results in even more potential for adverse interactions that can leave you running for the toilet. You may want to consult your prescribing health care provider to learn more about the possible effects of the medications you’re taking. It’s important to understand the way different drugs affect one another, and affect you.